Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 427, NWS Wichita, KS

November 7, 2011Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 7, 2011, 5:35 PM CST for Chautauqua County, Cowley County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2011, 5:35 PM CST (23:35 UTC)
Expired
Nov 7, 2011, 6:30 PM CST
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 6:05 PM CSTHAIL 0.88Cedar Vale, KS
Nov 7, 6:08 PM CSTHAIL 0.881 E Cedar Vale, KS
Nov 7, 6:10 PM CSTHAIL 1.755 E Cedar Vale, KSHAIL WAS MOSTLY DIME TO QUARTER SIZE...BUT A FEW WERE UP TO GOLFBALL SIZE. THE HAIL OCCURRED WITH 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS53 KICT 072335
SVRICT
KSC019-035-080030-
/O.NEW.KICT.SV.W.0427.111107T2335Z-111108T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CST MON NOV 7 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 630 PM CST

* AT 529 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES WEST OF HARDY...OR 21 MILES SOUTH OF WINFIELD...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEXTER...CEDAR VALE AND MAPLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 9695 3730 9673 3722 9630 3699 9649
TIME...MOT...LOC 2335Z 224DEG 27KT 3700 9684
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
815 
WWUS53 KICT 072348
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CST MON NOV 7 2011

KSC019-035-080030-
/O.CON.KICT.SV.W.0427.000000T0000Z-111108T0030Z/
CHAUTAUQUA KS-COWLEY KS-
548 PM CST MON NOV 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COWLEY AND WESTERN CHAUTAUQUA COUNTIES UNTIL 630 PM CST...

AT 544 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HARDY...OR 19 MILES SOUTHEAST OF WINFIELD...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  DEXTER AND CEDAR VALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 9695 3730 9673 3722 9630 3699 9649
TIME...MOT...LOC 2348Z 224DEG 27KT 3706 9675
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 2:04 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 7, 2:04 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CST MON NOV 7 2011

.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON POSSIBLE STRONG/SEVERE STORMS
FOR LATE AFTERNOON/EVENING...FOLLOWED BY NEXT CHANCE OF RAIN FOR
EARLY NEXT WEEK.

TONIGHT
RICH GULF MOISTURE TRANSPORT AND DEEP ISENTROPIC LIFT WILL CONTINUE
TO GENERATE NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS FOR THIS
AFTERNOON/TONIGHT. INSTABILITY/SHEAR COMBO COULD YIELD A FEW
STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON
AND EVENING ACROSS SOUTHERN KANSAS...AS SURFACE WARM FRONT
CONTINUES TO MIGRATE SLOWLY NORTHWARD ACROSS OKLAHOMA TOWARDS
KS/OK BORDER AREA. LARGE HAIL WOULD BE THE PRIMARY RISK OF SEVERE
WEATHER ACTIVITY ALONG WITH SOME POCKETS OF LOCALLY HEAVY
RAINFALL.

TUE-THU
SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT MAINLY SOUTH
CENTRAL/SOUTHEAST KANSAS TUESDAY MORNING AHEAD OF THE MAIN WAVE
UPPER WAVE...AS IT MOVES OUT INTO THE CENTRAL PLAINS. ASSOCIATED
DRY SLOT FROM THE UPPER LEVEL WAVE WILL PUSH INTO SOUTH CENTRAL
KANSAS FOR LATE TUESDAY MORNING AND AFTERNOON...THUS TAPERING OFF
RAIN CHANCES. SOME WRAP AROUND RAIN SHOWERS WILL CONTINUE TO
AFFECT CENTRAL KANSAS FOR TUESDAY AFTERNOON/EVENING. THERE COULD
BE A BRIEF TRANSITION TO A RAIN/SNOW MIXTURE TUESDAY EVENING OVER
CENTRAL KANSAS BUT NOT EXPECTING ANY ACCUMULATION. OTHERWISE THE
UPPER LEVEL SYSTEM WILL EXIT THE AREA STAGE EAST FOR TUESDAY
NIGHT WITH RAIN CHANCES COMING TO AN END. SUNNY SKIES WITH COOL
AND BREEZY NORTHWEST WINDS WILL PREVAIL OVER THE AREA ON
WEDNESDAY.

EXTENDED: FRI-MON
THE UPPER PATTERN WILL TRANSITION TO ZONAL FLOW ALOFT WITH WESTERLY
WINDS IN THE LOW-LEVELS PROVIDING DECENT DOWNSLOPE EFFECTS AND
RESULTANT WARMER TEMPERATURES FOR KANSAS. MEANWHILE ECMWF/GFS MODELS
SHOW A WEATHER SYSTEM DIGGING INTO THE SOUTHWESTERN STATES FOR
SUNDAY/MONDAY PERIOD...BUT HAVE SOME DIFFERENCES ON TIMING AND HOW
THE WAVE COMES OUT INTO THE PLAINS. ECMWF MODEL HAS A SHORT WAVE
EJECTING FROM THE MAIN TROUGH AXIS INTO KANSAS ON SUNDAY WHILE GFS
DROPPED THIS SOLUTION ALL TOGETHER WITH LATEST RUN...AND HOLDS THE
MAIN TROUGH BACK ON SUNDAY. CONFIDENCE IS LOW FOR PRECIPITATION
CHANCES ON SUNDAY WITH BETTER CHANCES EXPECTED ON MONDAY NIGHT OVER
MAINLY SOUTHEAST KANSAS.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERNS INCLUDE LOW CEILINGS/VISIBILITIES...AND
THUNDERSTORM CHANCES DURING THE AFTERNOON AND EVENING.

AN INTENSE UPPER LEVEL TROUGH CONTINUES TO ROTATE INTO THE FOUR
CORNERS REGION EARLY THIS AFTERNOON. AHEAD OF THIS SYSTEM...A WARM
FRONT WAS DRAPED ACROSS NORTHERN OK AND SOUTHEAST KS. NORTH OF
THIS FRONT...ADVECTION OF WARM...MOIST AIR HAS RESULTED IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS/EMBEDDED STORMS...AND REDUCED
IFR CEILINGS/VISIBILITIES. THE LOWER CLOUD DECK AND PRECIPITATION
IS EXPECTED TO PUSH NORTH TOWARDS KRSL AND KSLN DURING THE MID-
AFTERNOON HOURS.

AS THE WARM FRONT CONTINUES TO SHIFT NORTHWARD LATE THIS AFTERNOON
AND EVENING...THERE IS SOME POTENTIAL FOR STRONG THUNDERSTORMS TO
PUSH NORTHEAST FROM NORTHERN OKLAHOMA INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO MENTION
IN TAFS AT THIS POINT.

RAIN IS EXPECTED TO BEGIN TO DECREASE FROM THE WEST TOMORROW
MORNING...ESPECIALLY OVER WESTERN TERMINALS. MVFR TO IFR
CONDITIONS ARE EXPECTED TO PERSIST...AS THE LOW CLOUD DECK REMAINS
IN PLACE.

JAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  53  32  52 / 100  60  30   0
HUTCHINSON      47  47  33  52 / 100  70  30   0
NEWTON          49  51  32  51 / 100  70  30   0
ELDORADO        53  56  31  52 / 100  70  30   0
WINFIELD-KWLD   56  58  34  53 / 100  50  10   0
RUSSELL         37  41  28  49 / 100  70  30   0
GREAT BEND      39  41  30  50 / 100  60  30   0
SALINA          43  44  29  52 / 100  80  30   0
MCPHERSON       45  46  30  51 / 100  80  30   0
COFFEYVILLE     60  65  37  54 / 100  60  10   0
CHANUTE         58  61  35  53 / 100  70  20   0
IOLA            57  60  37  52 / 100  80  30   0
PARSONS-KPPF    60  64  35  53 / 100  60  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 7, 3:05 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CST MON NOV 7 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
305 PM CST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS WILL AFFECT MUCH OF THE REGION FOR
TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG AND
EAST OF ANTHONY TO NEWTON...TO MARION LINE. LARGE HAIL UP TO THE
SIZE OF HALF DOLLARS AND WINDS OF 50 TO 60 MPH WILL BE POSSIBLE
FROM SOME OF THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH SOME OF THIS ACTIVITY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE ON TUESDAY FOR AREAS MAINLY EAST OF
THE KANSAS TURNPIKE. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS
EXTREME SOUTHEAST KANSAS TUESDAY AFTERNOON...WITH QUARTER SIZE
HAIL BEING THE MAIN THREAT.

SNOW COULD MIX WITH LIGHT RAIN AT TIMES TUESDAY NIGHT OVER CENTRAL
KANSAS...NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS
THROUGH THE EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Nov 7, 2:16 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CST MON NOV 7 2011

KSZ091-092-072045-
HARPER-SUMNER-
216 PM CST MON NOV 7 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...

AT 215 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ARGONIA...OR 16 MILES
NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Nov 7, 2:53 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CST MON NOV 7 2011

KSZ083-072115-
SEDGWICK-
253 PM CST MON NOV 7 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST SEDGWICK COUNTY...

AT 249 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR CLEARWATER...AND MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Nov 7, 4:20 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLOOD            DOWNTOWN WICHITA        37.69N 97.34W
11/07/2011                   SEDGWICK           KS   EMERGENCY MNGR

            VERY HEAVY RAINFALL PRODUCED AREAS OF STREET FLOODING
            ACROSS THE WICHITA AREA. VEHICLES WERE REPORTED STUCK IN
            HIGH WATER NEAR THE FOLLOWING LOCATIONS...21ST AND
            AMIDON...37TH AND TYLER...14TH AND MERIDIAN...AND IN
            VALLEY CENTER. NO INJURIES WERE REPORTED.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 3:20 PM CSTAreal Flood WarningICTSedgwick3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.